Anaemia and a weight loss in a patient with rheumatoid arthritis- Case 21
A 79-year-old woman with longstanding rheumatoid arthritis (RA) is reviewed in clinic. Despite methotrexate therapy she has some persistent but mild early-morning stiffness and swelling affecting her hands and wrists. She complains of being exhausted all of the time and with a reduced appetite, and she has lost several kilograms in weight in the last two months. She is a non-smoker and drinks only occasionally. Apart from the methotrexate she takes only paracetamol for pain. There is no other relevant medical histroy and review of systems is otherwise normal.
This elderly woman is pale with evidence of recent weight loss. She has minimal synovitis in her metacarpophalangeal (MCP) joints and wrists. Examination is otherwise unremarkable.
• Haemoglobin 8.2 g/dL
Normal range -13.3–17.7 g/dL
• Mean cell volume 78.2 fL
Normal range -83–105 fL
• White cell count 9.3 ¥ 109/L
Normal range -3.9–10.6 ¥ 109/L
• Platelets 242 ¥ 109/L
Normal range -150–440 ¥ 109/L
• ESR 21 mm/h
Normal range -<10 mm/h
• C-reactive protein 24 mg/L
Normal range -<5 mg/L
• What are possible causes of weight loss in a patient with rheumatoid arthritis?
• What is the most imporant cause in this case?
• What is the most important investigation?
Weight loss is common in patients with inflammatory disease. The most important diagnoses to consider are:
• disease activity (likely, due to high levels of circulating cytokines, including TNF-a)
• occult infection
In this case, the patient undoubtedly has uncontrolled disease activity; but her symptoms and dramatic weight loss are out of keeping with her mild synovitis and only moderate inflammatory response, so one should keep an open mind as to the underlying cause.
The critical feature of her full blood count is that the patient is profoundly anaemic. Rheumatoid arthritis may case anaemia in several ways:
• Anaemia of chronic disease
• Drug-induced due to disease-modifying agents, such as methotrexate
•Iron deficiency due to gastrointestinal blood loss (consider NSAID-induced peptic ulcer disease or malignancy)
• Associated haemolytic anaemia.
The majority of these causes lead to either normocytic or macrocytic anaemia; this patient has microcytic red cells which suggest iron deficiency. Her reduced MCV is even more marked considering her methotrexate therapy, which normally leads to a macrocytosis. Bear in mind that patients may develop anaemia for reasons independent of their underlying inflammatory disease, so it is unwise to attribute a new anaemia simply to their rheumatoid arthritis.
A common cause of iron-deficiency anaemia in this age-group is gastrointestinal malignancy, and this patient’s associated weight loss is also highlysuggestive of an occult cancer. The investigation of choice in this case is endoscopy of the upper and lower gastrointestinal tracts to identify a bleeding source, either an ulcer or tumour.
• Anaemia and weight loss are both common in inflammatory disease and may be a reflection of disease activity.
• Keep an open mind as to the underlying diagnosis in the presence of new clinical features, or symptoms and signs that are out of keeping with the level of disease activity.
• The important other diagnoses to consider are occult infection or malignancy.